Alert archive / Iowa / Wind Advisories in 2018

Wind Advisory 10, NWS Omaha, NE

December 1, 20185 counties in Iowa; 4 counties in Nebraska

NWS Omaha, NE issued this wind advisory at Dec 1, 2018, 7:01 AM CST for 5 counties in Iowa; 4 counties in Nebraska. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 7:01 AM CST (13:01 UTC)
Expired
Dec 1, 2018, 11:13 AM CST
In force
4 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Cass County, NE, Douglas County, NE, Otoe County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS73 KOAX 011301
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
701 AM CST Sat Dec 1 2018

...GUSTY WINDS THIS MORNING...

.A deepening low pressure system will allow very strong winds
aloft to mix down to the surface this morning. At times, winds 
may gust over 50 mph.

IAZ069-079-080-090-091-NEZ052-053-067-068-011800-
/O.NEW.KOAX.WI.Y.0010.181201T1301Z-181201T1800Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-Cass-
Otoe-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Omaha, 
Bellevue, Papillion, La Vista, Plattsmouth, and Nebraska City
701 AM CST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect until noon CST today.

* WINDS...Northeast 25 to 35 mph with gusts 45 to 55 mph.

* TIMING...Strongest gusts this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Zapotocny
1 follow-up statement
550 
WWUS73 KOAX 011713
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1113 AM CST Sat Dec 1 2018


IAZ069-079-080-090-091-NEZ052-053-067-068-011815-
/O.CAN.KOAX.WI.Y.0010.000000T0000Z-181201T1800Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-Cass-
Otoe-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Omaha, 
Bellevue, Papillion, La Vista, Plattsmouth, and Nebraska City
1113 AM CST Sat Dec 1 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Omaha/Valley has cancelled the
Wind Advisory. Winds will continue to be gusty through the day,
but peak gusts should be in the 25 to 35 mph range.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:57 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 1, 5:57 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 AM CST Sat Dec 1 2018

.SHORT TERM...(Today through Monday)
Issued at 333 AM CST Sat Dec 1 2018

Forecast remains basically on track with regards to current
headlines and forecast snow amounts, focusing the brunt of this
winter storm across northeast Nebraska. Did add a few counties to
southeast side of Winter Storm Warning, and added several counties
to Winter Weather Advisory. Difficulties in determining exact timing
of the transition from rain to snow is still in question across
much of east central and southeast Nebraska, as well as west central
and southwest Iowa.

Deep upper low was spinning into south central Kansas this morning,
on a track to reach southeast Nebraska by noon today. Large area of
diffluent flow ahead of low was inducing strong isentropic upglide
from the Southern Plains into our region. The result has been
widespread rain across eastern Nebraska already, with another
enhanced band of rain entering the area early this morning. Isolated
lightning strikes within the larger area of precipitation in
southeast Nebraska speaks to overall strength and moisture
availability with this system.

Transition from rain to either a mix or all snow has been slow to
occur in northeast Nebraska where temperatures were still in the
middle 30s as of 3 AM. Increasing northeast surface winds will
continue to draw in colder surface air from southwest Minnesota,
however influx of high theta-e air in warm conveyor belt arcing from
eastern Kansas and western Missouri into western Iowa and northeast
Nebraska will tend to delay transition. But when that transition
does occur, moisture will be aplenty. Expect the change to snow
will be gradual, already beginning along the South Dakota border,
and spreading south through the early morning to include most of
the Winter Storm Warning area by 10 AM or so. Embedded convective
elements within larger precipitation shield should help deep-
layer cooling as well, and will result in bands of heavy snow
which could accumulate more than an inch per hour through the
afternoon.

To that end, as upper low tracks into southeast Nebraska, dynamic
cooling should also result in rain mixing with or changing to snow
at times when convective elements travel through the rest of eastern
Nebraska and perhaps western Iowa. These will likely be short-lived
transitions with large wet snowflakes that could accumulate on
grassy surfaces. However a more permanent change to snow will have
to wait until system begins to pull off to the east this evening and
deeper colder air spreads southeast.

Given aforementioned battle between cold air from the north and
northeast and warm air from the south and southeast, there will
likely be an extremely tight snowfall gradient from northwest to
southeast somewhere between Norfolk and Omaha where a difference in
20 miles could mean a difference in several inches of snow. Expect
that gradient to line up in current Winter Weather Advisory area
north and west of the Omaha Metro area.

While the heaviest snows will occur today into the evening,
lingering light snow will continue through Sunday and Sunday night
as trailing mid level trough remains over our area and moisture
slowly erodes. Will end snow in our southeast Monday morning with
little more than cold temperatures in the forecast through Tuesday.

.LONG TERM...(Monday night through Friday)
Issued at 333 AM CST Sat Dec 1 2018

Colder weather is the main highlight for the longer term period.
Highs will average the 20s with lows in the teens and single
digits.

Generally west-northwest mid level flow will dominate much of the
week. A couple of shortwaves riding through the flow on Tuesday and
Thursday will serve to reinforce the colder air in their wake. There
is a small chance light snow will accompany Thursday's system, but
progressiveness of wave should limit any significant
accumulations. There is some hope for some warming on Wednesday as
shortwave ridging briefly sets up ahead of Thursday system and
surface flow is southwesterly. The deeper snowpack in northeast
Nebraska will limit warming there, but south of the deeper snow
temperatures will likely eclipse the freezing mark, with an
attempt at 40 in southeast Nebraska.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 543 AM CST Sat Dec 1 2018

Conditions continue to deteriorate this morning with rain/rain and
snow/sleet/snow. IFR/LIFR conditions to prevail with VLIFR
possible with the snow and blowing snow. TSRA stayed west of KLNK
this morning. Another area of TSRA is lifting north of Topeka, KS,
northeast of the mid level low...which should track south of KOMA.
Northeast winds 20 to 30kts with gusts 35+ through early
afternoon. Mentioned low level wind shear at all three sites.
Snow continues overnight and into Sunday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Sunday for NEZ034-044-045-
     050-051-065-066-078.

     Winter Storm Warning until 6 PM CST Sunday for NEZ011-012-
     015>018-030>033-042-043.

IA...Winter Weather Advisory until 6 PM CST Sunday for IAZ043-055-056.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Zapotocny
Hazardous weather outlook, Dec 1, 3:58 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
358 AM CST Sat Dec 1 2018

NEZ011-012-015>018-030>033-042-043-020000-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
358 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Today and Tonight

A winter storm warning is in effect through Sunday afternoon.

Rain will transition to snow this morning, with periods of heavy
snow from late morning through the afternoon and early evening.
The snow could accumulate at more than an inch per hour at times.
Total snow accumulation through tonight are likely to reach the 6
to 14 inch range, with the highest totals north and northwest of
the Norfolk area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Generally light snow will continue through the day Sunday. Gusty
north winds will cause some blowing and drifting of snow as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ043-055-056-NEZ034-044-045-050-051-065-066-078-020000-
Monona-Harrison-Shelby-Burt-Dodge-Washington-Butler-Saunders-
Seward-Lancaster-Saline-
358 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect through Sunday afternoon.

Rain will mix with or change to snow at times into the early
afternoon, with a change to all snow by late in the day. Snow will
likely accumulate 2 to 5 inches by late tonight. Gusty north
winds may cause some blowing snow tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will continue through the Sunday, with an additional
inch or so of accumulation. Gusty north winds could cause blowing
and drifting of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ069-079-080-090-091-NEZ052-053-067-068-088>093-020000-
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-Cass-
Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
358 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Rain will mix with or change to snow at times during the day, with
a little accumulation on grassy areas possible. However a
transition to all snow is expected this evening, with light snow
continuing overnight.

Periods of heavy rain are possible today as well, and due to
frozen ground, increased runoff cause ponding of water and
significant rises in area rivers. Use caution when traveling and
never drive through flooded roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow is possible through the day Sunday, with total
accumulations from 1 to 3 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:45 PM CSTAreal Flood WarningOAXSaline6 hr

Nearby

Wind Advisories in Iowa, 2018Wind Advisories in Nebraska, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.